Help? the side effects are driving me crazy
So knowing about the different contraceptive choices is great but the truth is you never really know what works for you until you’ve tried it.
Some women will have to go through a few contraceptive choices before finding the one that works for them. To keep it short and sweet the best way to approach this perhaps will be to address the commonest side effects and what contraceptives are associated with each one.
Irregular menstrual bleeding/Heavy bleeding/Spotting/Prolonged periods
This is perhaps the commonest side effect experienced with hormonal contraception ( ie pill, mini pill, IUD, implant and depot injections). Some women with the copper coil also report heavy bleeding.
Breakthrough vaginal bleeding is common between expected periods. This usually resolves within 3 months of starting to take the pill or insertion of the IUD or implant however it may persist.
During this period of irregular or heavy bleeding, the contraceptive is still effective, as long as it has been used correctly and no doses are missed. If you or anyone you know experiences 5 or more days of bleeding while on active pills, or heavy bleeding for 3 or more days, the advice is to seek medical attention. Prolonged heavy bleeding or continuous bleeding should never be seen as “normal”
This irregular pattern of bleeding may happen because the uterus is adjusting to having a thinner endometrial lining, a foreign body in the case of the IUD/copper coil or because the body is adjusting to having different levels of hormones.
Some women have reported weight gain when they first start taking hormonal contraception like the combined pill. It’s often a temporary side effect that is due to fluid retention, not extra fat but this doesn’t help as a new mama when you’re already keen to drop the baby weight.
A review of 44 studies showed no evidence that contraceptive pills caused weight gain in most women. As with other possible side effects of the pill, any weight gain is generally minimal and goes away within 2 to 3 months.
If you happen to be one of those few women who gain weight, I would recommend speaking to your doctor to try another pill as not all pills will cause weight gain in the same woman.
Generally, birth control helps alleviate acne breakouts. Birth control pills that contain both estrogen and progesterone ie the combined contraceptive pill help decrease the amount of androgen in the body. The less androgen present, the less sebum the body produces, which can help cut down on breakouts. However, certain birth control causes acne. Those that contain progestin can promote acne and worsen breakouts. The depot injection usually given every 12-16 weeks is notorious for this because it contains Medroxyprogesterone acetate, a form of progesterone hormone that can trigger acne.
There are many more side effects that women have experienced with contraception but whatever the side effect it is recommended you try to give it at least 3 months for it to pass. If it doesn’t please speak to your doctor about switching to a different method.
What method of contraception have you used? Did you experience any side effects? Let’s hear them, would love to hear from you!
Click here to follow Dr Rasheedah on Instagram